Illinois, 2021

Flash Flood in Illinois, September 1, 2021

September 1, 2021 · NWS LSX · 1 event in 1 county or zone

As an outflow boundary moved south across the forecast area, scattered showers and storms developed along it. Some of the storms produced heavy rain causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As an outflow boundary moved south across the forecast area, scattered showers and storms developed along it. Some of the storms produced heavy rain causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 11:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 31, 11:05 PM CST, 2 hours 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1205 AM CDT Wed Sep 1 2021

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 302 PM CDT Tue Aug 31 2021

Latest surface analysis indicated that a surface outflow boundary
from thunderstorms earlier this morning was moving east across
the CWA with a stationary front along the Missouri/Iowa border.
There were showers and a few thunderstorms that developed earlier
along this boundary, but they have since dissipated. Latest
objective analysis continues to show a narrow window of 500-1000
MLCAPES ahead of this boundary with little CINH, so there remains
some time the rest of the afternoon for scattered thunderstorms
to develop. If they do develop, there remains the potential for a
isolated strong wind gusts and heavy downpours.

Also kept a slight chance of thunderstorms tonight as both the
NAM/GFS are showing a weak shortwave dropping southeast across
Missouri and Illinois this evening.  Various CAMS are support at
least isolated showers and thunderstorms tonight.  By Wednesday,
high pressure will build into the area bringing dry weather.

Britt

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 302 PM CDT Tue Aug 31 2021

The majority of the ensemble members are showing that a upper
ridge that will be over the area on Thursday will break down and
that a upper trough will move from the northern Plains Great Lakes
over the weekend. This will bring an attendant cold front that
will move through the area on Saturday night. This will support a
chance of showers and thunderstorms in the forecast Friday into
Sunday as the front slowly moves through the area. The models are
showing high pressure moving slowly into the area from the north
early next week which will bring in drier air.

Forecast plumes support highs in the low-mid 80s on Thursday and
Friday that will slowly climb into the mid-upper 80s over the
weekend into early next week.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1153 PM CDT Tue Aug 31 2021

Showers and thunderstorms have moved southeast of the terminals.
While a few isolated showers are possible overnight in/around the
St. Louis metro terminals, probabilities appear too low to include
anything in the TAFs. Therefore, the main concern will be stratus.
Low-level flow out of the northeast suggests most of it overnight
should be focused in central Missouri, with it exiting the KUIN
vicinity imminently and the metro terminals likely being just far
enough to the east. Tailored 6Z TAFs toward this scenario with a
period of high IFR ceilings at KCOU and low MVFR conditions at
KJEF. This stratus should gradually lift and then scatter out
Wednesday morning. The remainder of the TAF period will be dry/VFR
with light northeast surface winds.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 31, 3:07 PM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
407 PM CDT Tue Aug 31 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
407 PM CDT Tue Aug 31 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms through tonight.  A few of these
storms may be strong to severe through early this evening. Damaging
winds to 60 mph and brief heavy downpours are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Friday into Sunday across parts
of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early this evening.

Byrd

In the hours before

Local storm report, Aug 31, 9:12 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1012 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND DMG     2 WNW FRANKCLAY         37.87N 90.64W
08/31/2021                   ST. FRANCOIS       MO   LAW ENFORCEMENT

            TREE DOWN AT HIGHWAY 8 AND GERMANIA.

&&

KD
Local storm report, Aug 31, 9:13 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1013 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND DMG     3 NNE BISMARCK          37.81N 90.60W
08/31/2021                   ST. FRANCOIS       MO   LAW ENFORCEMENT

            TREE DOWN OVER HIGHWAY 32 AND OLD IRONDALE
            ROAD.

&&

KD
Local storm report, Aug 31, 9:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1023 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     4 WNW BELLEVIEW         37.70N 90.82W
08/31/2021                   IRON               MO   LAW ENFORCEMENT

            TREE DOWN AT HIGHWAY 32 AND COUNTY ROAD 41.

&&

KD
Local storm report, Aug 31, 9:28 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     1 ESE OLD MINES         38.01N 90.76W
08/31/2021                   WASHINGTON         MO   LAW ENFORCEMENT

            TREE DOWN AT HIGHWAY 21 AND HIGHWAY 47.

&&

KD
Local storm report, Aug 31, 9:34 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1034 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     1 S OLD MINES           38.00N 90.77W
08/31/2021                   WASHINGTON         MO   LAW ENFORCEMENT

            POWER LINE KNOCKED OVER ALONG HIGHWAY 21.

&&

KD
Local storm report, Aug 31, 9:36 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1036 PM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     1 ESE IRONDALE          37.83N 90.66W
08/31/2021                   WASHINGTON         MO   LAW ENFORCEMENT

            TREE DOWN ALONG NURSING HOME ROAD AND SCOUT
            CAMP ROAD.

&&

KD

The radar

The Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
September 1, 2:00 AM CST to 4:15 AM CST
Where
Montgomery County, 5.43 mi WNW of Witt to 0.66 mi W of Coffeen Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.274, -89.447

Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded in Irving and Witt. Also, Coffeen Road, and Filmore Trail were briefly flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983515.